Iowa, 2011Flood in Iowa, June 16 to 25, 2011
June 16 to 25, 2011 · NWS FSD · 1 event in 1 county or zone
Heavy rain caused minor flooding of the Rock River in late June.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain caused minor flooding of the Rock River in late June.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 16, 3:15 AM CST, 2 hours 45 minutes earlier.
Area forecast discussion, Jun 16, 3:15 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
415 AM CDT THU JUN 16 2011
.DISCUSSION...
MODELS PAINTING A LITTLE DIFFERENT PICTURE FOR THE NEXT FEW DAYS
THAN WAS SEEN YESTERDAY MORNING...BUT MULTIPLE MODELS SHOWING DECENT
CONSENSUS IN THE TREND...LENDING SOME CONFIDENCE TO REMOVING PRECIP
CHANCES FROM AT LEAST THE FIRST HALF OF THE UPCOMING WEEKEND.
FIRST THOUGH...HAVE REMOVED SLIGHT CHANCE POPS FROM MISSOURI RIVER
VALLEY THIS MORNING...AS CONVECTIVE COMPLEX HAS BEEN TRACKING
FARTHER SOUTH IN NEBRASKA. COULD STILL SEE SOME ACCAS OR CIRRUS
BLOWOFF FROM SOUTHERN STORMS MOVING THROUGH THE FAR SOUTHERN CWA
THIS MORNING SO WILL KEEP SOME HIGHER CLOUD COVER THERE. START TO
SEE MOISTURE RETURN INTO WESTERN CWA THIS AFTERNOON AS SURFACE RIDGE
SHIFTS EAST...AND WHILE FORCING REMAINS WEST OF THE AREA THROUGH THE
AFTERNOON...COULD SEE GREATER COVERAGE OF CU DEVELOPMENT IN THE WEST
BUT STRONG CAP SHOULD INHIBIT ANY THUNDERSTORM DEVELOPMENT UNTIL
WEAK UPPER WAVE SLIDES NORTHEAST OUT OF THE BASE OF MAIN TROUGH
LOCATED OVER THE NORTHERN ROCKIES. GREATEST INSTABILITY WITH CAPES
OF 1500-3000 J/KG ALONG WITH DECENT DEEP LAYER SHEAR OF 30-40KTS
/STRONGER ON NAM THAN OTHER MODELS/ COME TOGETHER OVER THE SOUTHWEST
CWA THIS EVENING AND WILL CONTINUE A MENTION OF POSSIBLE SEVERE
STORMS SOUTHWEST OF CHAMBERLAIN TO YANKTON LINE. SCATTERED STORMS
EXPECTED TO LIFT NORTHEAST ACROSS THE CWA OVERNIGHT/FRIDAY MORNING
AS THE WAVE LIFTS INTO THE RED RIVER VALLEY.
AT THIS POINT IS WHEN WE BEGIN TO SEE TRANSITION MENTIONED ABOVE...
WITH MODELS SHOWING STRONGER COLD FRONT PUSHING INTO THE WESTERN CWA
FRIDAY AFTERNOON. CONSISTENT TIMING AMONG THE MODELS IN MOVING THE
BOUNDARY ACROSS OUR SD COUNTIES BY 18/00Z...THEN EXITING THE EASTERN
CWA BY 18/06Z...WITH SIGNIFICANT DRYING WITHIN DEEP WESTERLY FLOW
BEHIND THE FRONT. AGAIN SEEING STRONG DEEP LAYER SHEAR ALONG WITH
CAPE VALUES OF 1500-2500J/KG IN MOIST AIRMASS AHEAD OF THE BOUNDARY
FRIDAY AFTERNOON/EVENING. WITH ELEVATED ACTIVITY EXPECTED ACROSS
THE FORECAST AREA IN THE MORNING...MAY TAKE A WHILE FOR AIRMASS TO
DESTABILIZE ENOUGH FOR STRONGER STORMS TO DEVELOP...BUT STRONG
FORCING WITH COLD FRONT/UPPER TROUGH SHOULD ALLOW FOR SOME STORMS TO
REACH SEVERE LIMITS FRIDAY AFTERNOON/EVENING.
DRY SURFACE HIGH SLIDES ACROSS THE CWA SATURDAY AND SATURDAY EVENING
AND HAVE REMOVED POPS ALTOGETHER FOR THESE PERIODS. MODELS IN FAIRLY
GOOD AGREEMENT IN KEEPING SURFACE BOUNDARY LOCKED IN OVER THE
CENTRAL PLAINS THROUGH SUNDAY WITH 850MB WARM FRONT LIFTING BACK TO
NEAR I-80 CORRIDOR IN SOUTHERN NEBRASKA BY LATE SUNDAY AFTERNOON.
GFS/GEM BOTH SHOW ANOTHER WEAK WAVE LIFTING NORTHEAST ACROSS OUR
AREA SO WILL KEEP SOME LOW CHANCE POPS OVER THE CWA FOR SUNDAY...BUT
WITH BOUNDARIES WELL TO THE SOUTH...THREAT OF SEVERE WEATHER SHOULD
REMAIN SOUTH OF THE FORECAST AREA.
MONDAY/MONDAY NIGHT COULD BE MORE ACTIVE...WITH BOTH GFS/GEM SHOWING
STRONGER UPPER TROUGH AND ASSOCIATED SURFACE LOW MOVING ACROSS THE
FORECAST AREA. TIMING/LOCATION DIFFERENCES AT THIS RANGE OF COURSE
BUT GENERAL CONSENSUS POINTS TO STRONGER INSTABILITY/SHEAR ACROSS
NORTHWEST IOWA IN THE LATE AFTERNOON/EVENING...WITH POTENTIAL FOR
HEAVY RAINS SOMEWHERE IN THE CWA INTO MONDAY NIGHT.
TODAY SHOULD BE WARMEST DAY OF THE NEXT FEW...WITH MOST AREAS
EXPECTED TO CLIMB INTO THE 80S. CLOUD COVER/RAIN SHOULD HOLD TEMPS
DOWN IN THE MID 70S TO LOWER 80S AHEAD OF THE COLD FRONT FRIDAY...
WITH SIMILAR READINGS EXPECTED IN SLIGHTLY COOLER AIRMASS THROUGH
THE WEEKEND.
&&
.AVIATION...
LIGHT AND VARIABLE WINDS WILL CONTINUE THROUGH THE EARLY MORNING AS
A RIDGE AXIS SHIFTS SLOWLY OVER THE REGION. BY DAYBREAK...THE RIDGE
WILL MOVE EAST OF THE AREA...AND WINDS SHOULD BECOME PREDOMINANTLY
SOUTHEAST...INCREASING IN SPEED THROUGH THE DAY. VFR VISIBILITIES
AND CEILINGS ARE EXPECTED TO PERSIST THROUGH 00Z FRIDAY...BEFORE
SCATTERED THUNDERSTORMS BECOME INCREASINGLY POSSIBLE AT ALL TAF
SITES THURSDAY NIGHT INTO FRIDAY. /LAFLIN
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
&&
Hazardous weather outlook, Jun 16, 3:52 AM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
452 AM CDT THU JUN 16 2011
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
452 AM CDT THU JUN 16 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO
SOUTH CENTRAL SOUTH DAKOTA THIS EVENING...THEN CONTINUE NORTHEAST
ACROSS THE AREA OVERNIGHT. SOME OF THE STORMS NEAR THE MISSOURI
RIVER VALLEY COULD BECOME SEVERE THIS EVENING...WITH HAIL TO THE
SIZE OF HALF DOLLARS...AND WIND GUSTS TO 60 MPH THE PRIMARY
THREATS SOUTHWEST OF A LINE FROM CHAMBERLAIN TO YANKTON SOUTH
DAKOTA.
FLOODING...
RECORD HIGH RELEASES ARE OCCURRING FROM THE MISSOURI RIVER
RESERVOIRS AND WILL CONTINUE INTO MID SUMMER. HIGH WATER LEVELS
WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX
CITY.
MANY PORTIONS OF THE JAMES RIVER VALLEY WILL SEE MINOR TO
MODERATE FLOODING THROUGH THE WEEKEND DUE TO RECENT RAINFALL. IN
ADDITION...HEAVY RAINS EARLIER THIS WEEK HAVE RESULTED IN MINOR
FLOODING ALONG PORTIONS OF THE ROCK RIVER AND LITTLE SIOUX RIVERS
IN NORTHWEST IOWA. LOWER PORTIONS OF THE BIG SIOUX RIVER ARE ALSO
EXPECTED TO RISE ABOVE FLOOD STAGE BY THIS WEEKEND.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE
AREA...ESPECIALLY NORTH OF INTERSTATE 90...FRIDAY MORNING. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...A COLD FRONT
MOVING ACROSS THE REGION COULD PRODUCE SOME SEVERE THUNDERSTORMS
LATER IN THE DAY. THE GREATEST THREAT OF SEVERE WEATHER WILL MOVE
ACROSS SOUTHEAST SOUTH DAKOTA LATE FRIDAY AFTERNOON...THEN SHIFT
INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA FRIDAY EVENING.
THUNDERSTORM CHANCES WILL INCREASE AGAIN EARLY NEXT WEEK. AT THIS
TIME...WHILE TIMING AND LOCATION OF THUNDERSTORM DEVELOPMENT ARE
UNCERTAIN...IT DOES APPEAR THAT SEVERE STORMS AND AREAS OF HEAVY
RAIN WILL BE POSSIBLE AT SOME POINT IN THE MONDAY THROUGH TUESDAY
TIME FRAME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 8 PM CDT...SOUTHWEST OF
A LINE FROM CHAMBERLAIN TO YANKTON SOUTH DAKOTA.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Flood, Lyon
- When
- June 16, 6:00 AM CST to June 25, 6:00 PM CST
- Where
- Lyon County, 5 mi N of Rock Rapids to 7 mi SW of Doon
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.502, -96.180
Heavy rain resulted in minor flooding of the Rock River, with flooding of some farmland along the river. The river crested at 1.9 feet above flood stage at Rock Rapids on June 23rd.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, June 16, 201115 injured · $256,000 · 1.25 in hail · 15 events
- Tornado and Hail in Kansas, June 16, 2011$132,000 · EF1 · 60 events
- Wildfire in Texas, June 16 to 27, 201116 injured · 9 events
- Wildfire in New Mexico, June 16 to 20, 2011$3.5 million · 1 event
- Hail and Damaging Wind in Mississippi, June 16, 2011$700,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in Colorado, June 16, 2011$324,000 · 1.75 in hail · 13 events
- Damaging Winds in Kansas, June 16, 2011$200,000 · 70 kt wind · 2 events
- Hail and Damaging Winds in Kansas, June 16, 2011$30,000 · 1.75 in hail · 39 events
- Hail and Damaging Wind in Ohio, June 16, 2011$100,000 · 2 in hail · 2 events
- Hail and Damaging Winds in Alabama, June 16 to 17, 2011$62,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Nebraska, June 16, 2011$75,000 · 61 kt wind · 7 events
- Hail and Damaging Winds in Nebraska, June 16, 20111.75 in hail · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328218.